Anyone else have liver damage caused by Amiodarone?

Hello, I'm a newbie and looking for advice/help/support.

I've had a heart problem for past 18 months, and as part of that treatment was prescribed Amiodarone to try to control atrial fibrillation. I started to get stomach issues, bloating, upper right pain, nausea, vomiting etc 6 months ago. Because it was intermittent and I had a lot going on with the heart problems I hadn't mentioned it to Docs. When I did, GP felt it could be Gallstones/bladder so sent me for an ultrasound which showed a large, bright red liver, and no gallstones.

When I saw Cardiologist a week later he did not think it was the Amiodarone causing the liver problems but another drug (a NOAC) so I continued the Amiodarone. I've since had first appt with Heptology, and my copy of hospital letters following the tests he organised say blood tests and Fibroscan results show I have Advanced Fibrosis and Cirrhosis.

After consulting with Cardiologist it has been decided I need a liver biopsy. My cardiologist advised me to continue Amiodarone, but I have decided to stop them immediately.

Cirrhosis seems such a devastating diagnosis. From what I've read the liver can repair it's self from fibrosis, but once it's moved onto Cirrhosis that's it. No going back. I am convinced it's the chemical damage from the medication. The heptologist I saw did describe it as a toxic medication. We had been expecting a diagnosis of NAFLD.

I've never been a drinker, (never enjoyed alcohol) I've never had hepatitis. I am however obese, but have lost 4 stone since April, (a mix of dieting and feeling unwell and nausea I think). In my mind I am 100% sure it's the medication that has damaged my liver.

I haven't even got a follow on clinic appointments arranged, all I've had is copy of letter sent to doctors, and conversations with my community cardiac nurse and advise via her from cardiologist. I know it's early days for me on this journey.

I feel really frightened and isolated. My heart condition and medications complicate everything, and make even having the biopsy more complex.

Thank you if still reading. Apologies, I've waffled on.

If anyone has any experience of Amiodarone and liver function, or any advise or suggestions I would be grateful.

Thanks

5 Replies
oldestnewest

Sorry to hear about your dx. Put livertox and amiodarone in google. It is the first hit appearing. Livertox.gov has a long entry on that particular drug.

Good luck,

P.

3 likes
Reply

Thank you for your reply I will read the articles. Much appreciated.

1 like
Reply

Hi,

Sorry to hear you are left in such confusion.

I have to say that none of us can give qualified medical advice, we talk from personal experience and information picked up along the way.

Sometimes we have to take toxic medication to control other conditions to prevent those conditions becoming dangerous or fatal. I know you have convinced yourself it's the meds but being overweight is a common cause of NAFLD. I would recommend that you get a message to your heart specialist asking for an alternative treatment so that you keep heart problems balanced.

Ironically, losing weight too fast can also worsen things as the liver has more fats to deal with in a rush when it's already overloaded. I know this can't be controlled but is one of the main panics when things seem worse and you feel they should be improving.

Please don't use Dr Google apart from finding suitable sources of information such as The British Liver Trust and transplant centres which usually have lots of information on their websites.

My usual advice applies - write down every question that pops into your head so you remember what you want to ask at your next appointments with your specialists.

Rita x

Reply

Thank you for your reply Rita. I have already spoken to my cardiologist, as has the Heptologist regarding stopping anticoagulation & antiplatelet drugs before the Liver Biopsy can be carried out. Amiodarone was intended to be short term (3 months), but a 2nd failed cardiac ablation in January meant I was still taking it 11 months later. I have now stopped it, with my cardiologist knowledge, if not quite his blessing..! He is aware and there is really no alternative drug to take. But it stays in the body for 120 days so we figure we have some time to decide the next step before cardiac wise things become critical. Hopefully we will have correct information from Liver Biopsy regarding Cirrhosis by then too.

I had been expecting a diagnosis of NAFLD after the ultrasound results. The shock was after Heptlogy appointment, blood tests and fibroscan being told it was Cirrhosis. The consensus from the Heptologists I've seen and my GP are that is that it's chemical damage to the liver from the drug.

I did take the drug knowing there were risks, as you say, sometimes you just have to take the toxic choice. There were no other options at the time. To be blunt, if the heart fails, then liver damage/function is irrelevant...! Cardiac wise things have been reasonably stable. What I am concerned about is how fast and how far the liver damage has moved in such a short space of time.

But all I can do is try to stay well. Thanks for the advise about the weight. Losing 4 stones in the past 4 months raised some flags with the doctors too..! I have been 'dieting', but it's been a little bit too easy to be honest. I'm trying to make sure I eat a healthy, balanced diet, small and often seems to help with the nausea for me.

I have my handbag notebook ready each time I think of something I'd like to ask at my next appointment. It's filling up fast, but I'm sure they'll address most of the issues. I find it really useful to write everything down, and then before I'm leaving just ask if they mind if I check my notebook in case we've missed something.

Once again, thanks for the advice. I'm staying clear of 'Dr. Google' too :)

Reply

My doctor calls my questions my shopping list now because they are used to it 😂

It does feel like a slap in the face when you get diagnosed but you will absorb it soon.

Take care

Rita x

1 like
Reply

You may also like...